Illinois, 2004

Cold in Illinois, January 7, 2004

January 7, 2004 · NWS LOT · 1 event in 1 county or zone

Man, age estimated between 40-60 years, may have frozen to death. Body discovered at 10:25am near a bike path in Aurora.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Man, age estimated between 40-60 years, may have frozen to death. Body discovered at 10:25am near a bike path in Aurora. The low temperature the morning of 01/07/04 was 3F at Aurora/Sugar Grove airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 7, 5:30 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 7, 5:30 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
530 AM CST WED JAN 7 2004

.DISCUSSION FOR MORNING GRIDS/ZONES:

MEAN TROF TO REMAIN OVER ERN NA WHILE MEAN RIDGE POSITION HOLDS OVER
WRN NA. A COUPLE OF SIGNIFICANT SHORT WAVES MOVE THROUGH. THE FIRST
APPROACHING THE WEST COAST THIS MORNING WILL MOVE THROUGH THE
MIDWEST THU INTO FRI. GFS AND ETA IN GENERAL AGREEMENT ON TIMING OF
BAND OF SNOW MOVING INTO NRN IL AND NW IN BUT ETA KEEPS THE BULK OF
THE PRECIPITATION A LITTLE FURTHER SOUTH THAN GFS. EXPECT TOTAL SNOW
RANGING FROM A DUSTING ALONG WIS BORDER TO 1 TO 2 INCHES CENTERED
ALONG A OTTAWA TO KANKAKEE TO RENSSELAER LINE. SOME LINGERING CLOUDS
AND FLURRIES FRIDAY MORNING. NE LOW LEVEL FLOW DEVELOPS FRIDAY
AFTERNOON AND FRIDAY NIGHT AS BIG 1040 MB SFC HI BUILDS INTO ONTARIO
PUSHING COLD AIR BACK INTO REGION. LAKE SURFACE TO 850 MB DELTA T
AROUND -13 TO -15 FRI NIGHT SHOULD BE SUFFICIENT FOR SOME LIGHT LAKE
EFFECT SNOW IN THE CHICAGO METRO AREA. LAKE EFFECT SHOULD END
SATURDAY MORNING AS WINDS BECOME SOUTH AND WAA BEGINS. COULD BE SOME
FLURRIES OR LIGHT SNOW SATURDAY NIGHT AND SUNDAY BUT GFS SUGGESTS
SNOW SHOULD STAY N OF FORECAST AREA. NEXT SIGNIFICANT SHORT WAVE TO
BRING A BETTER CHANCE OF SNOW SUNDAY NIGHT AND MONDAY MORNING.

WINDS HAVE BEEN HOLDING TEMPERATURES UP EARLY THIS MORNING. GRADIENT
WILL GRADUALLY WEAKEN TODAY. MAY SEE TEMPERATURES FALL OFF A BIT IN
THE EARLY MORNING BEFORE CLIMBING TO AROUND 20 OR LOW 20S TODAY.
WITH MOSTLY CLEAR SKIES AND LIGHT WINDS...TEMPERATURES MAY BOTTOM
OUT THIS EVENING BUT INCREASING MID-HI CLOUDS AND SOUTH WINDS SHOULD
CAUSE TEMPERATURES TO BECOME STEADY OR SLOWLY RISE LATE TONIGHT.

ALLSOPP

&&

.AVIATION DISCUSSION REGARDING 12Z TAFS:

WX NIL THRU 06Z.  MOST OF ERN CONUS TO REMAIN UNDER THE INFLUENCE OF
LRG HI PRES OVR LWR MS VLY.  WARM ADVECTION OF BACK SIDE OF THIS
HIGH WILL BEGIN TO PRODUCE SOME MID/HI LVL CLOUDINESS AS ERLY AS
THIS AFTN.  WK LO PRESSURE FCST TO DVLP OVR CNTRL PLAINS STAS AT END
OF PERIOD RESULTING IN THICKENING MID DECK SO WILL BRING IN VFR CIGS
TNGT...GENLY AFT 06Z.   LOWER LVLS TO REMAIN QUITE DRY SO NO VIS
RESTRICTIONS NXT 24 HRS.  WINDS WILL BE FROM WSW THRU LATE THIS AFTN
WITH SPEEDS GENLY IN THE 10-15 KT RANGE.  WINDS TO DMNSH TO BLO 10
KTS AND BEGIN BACKING ARND 00Z...EVENTUALLY COMING ARND TO SELY BY
ABOUT 06Z.

MERZLOCK

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.

&&
Hazardous weather outlook, Jan 7, 6:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST WED JAN 7 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-072230-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
600 AM CST (700 AM EST) WED JAN 7 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF LIGHT SNOW THURSDAY AND THURSDAY NIGHT.
ACCUMULATIONS OF AN INCH OR TWO ARE POSSIBLE ALONG A LINE FROM
OTTAWA TO KANKAKEE TO RENSSELAER...A DUSTING IS POSSIBLE ALONG THE
ILLINOIS WISCONSIN BORDER. THERE IS A CHANCE OF LAKE EFFECT SNOW
SHOWERS IN THE CHICAGO METRO AREA LATE FRIDAY AFTERNOON THROUGH
EARLY SATURDAY MORNING. LITTLE OR NO ACCUMULATION IS EXPECTED.
THERE IS A CHANCE OF LIGHT SNOW SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

LMZ740>746-766-072230-
WINTHROP HARBOR TO NEW BUFFALO-
LAKE MICHIGAN-
600 AM CST WED JAN 7 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT
ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

           NWS CHICAGO WEBPAGE:

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

ALLSOPP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Kane

When
January 7, 10:00 AM CST
Where
Kane forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Kane2004-01-0750MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382885.